A 53-year-old Caucasian woman with a history of hypertension, post-traumatic stress disorder, substance-induced mood disorder, borderline personality disorder, alcohol abuse, and amphetamine dependence presents with painful wounds on the bilateral antecubital fossa. She states a recent history of pouring boiled pool water over her arms because she has no running water in her house. She notes subjective fever, chills, dyspnea, and days-old chest pain moving from the left antecubital fossa up to the left shoulder and chest.
Her social history includes having a restraining order by her ex-husband and daughter. She repeatedly denies injecting medications or using illegal substances. She uses no prescription or OTC medications at home.
Physical examination reveals pink plaques with central, dry, dark, crusting, and scattered ulcerations on the bilateral antecubital fossa with scattered subcutaneous cicatricial nodules. The patient’s temperature was 36.4° C, her heart rate was 67 beats per minute, her respiratory rate was 16 breaths per minute, and her blood pressure was 138/52 mm Hg. Punch biopsy of the left arm showed superficial and deep dermatitis with early dermal necrosis. Wound culture returned positive for rare S. epidermidis. Urine drug screen was positive for benzodiazepines and cocaine. The patient was sent home on clindamycin and levofloxacin and had received 2 days of vancomycin and piperacillin-tazobactam as an inpatient.
The diagnosis is skin popping, complicated in this patient by secondary skin infection with S. epidermidis. Skin popping is a term referring to subcutaneous injection of intravenous drugs, usually opiates. Long-term IV drug users may resort to skin popping when...
Submit your diagnosis to see full explanation.
The diagnosis is skin popping, complicated in this patient by secondary skin infection with S. epidermidis. Skin popping is a term referring to subcutaneous injection of intravenous drugs, usually opiates. Long-term IV drug users may resort to skin popping when blood vessels become too damaged for intravenous access, or they may miss the vessel and accidentally inject the drug subcutaneously.1 In intentional skin popping, the skin is pinched and the drug of choice is injected into the pinched area, typically in areas of the body that are easily concealed. A so-called “shooter’s patch” may develop, in which a subcutaneous abscess may form and subsequently ulcerate. This patch is maintained as the drug user continues to inject drugs into the granulation tissue at the site.2
The most common complication of skin popping is infection in the form of either cellulitis or abscess. Thus, any suspected skin popping lesions should prompt immediate wound culture and sensitivities and antibiotic therapy. Abscesses may also require incision and drainage and surgical debridement.2 Minor amputations are a rare but serious possible outcome.1 Given the increasing prevalence of injection drug use in the United States, thorough history taking and a high level of clinical suspicion for skin popping lesions is essential in avoiding these grave complications.
Morgan Leigh Arnold, BS, is affiliated with the School of Medicine, University of Texas Medical Branch at Galveston, and Apphia Lihan Wang, MD, is affiliated with the Department of Dermatology, University of Alabama at Birmingham.
- 1. Pirozzi K, Van JC, Pontious J, Meyr AJ. Demographic description of the presentation and treatment of lower extremity skin and soft tissue infections secondary to skin popping in intravenous drug abusers. J Foot Ankle Surg. 2014;53:156-159.
- 2. Canales M, Gerhard J, Younce E. Lower extremity manifestations of “skin-popping” an illicit drug use technique: A report of two cases. Foot (Edinb). 2015;25:114-119.